Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Families of nodal curves on projective threefolds and their regularity via postulation of nodes

Author: Flaminio Flamini
Journal: Trans. Amer. Math. Soc. 355 (2003), 4901-4932
MSC (2000): Primary 14H10, 14J60; Secondary 14J30, 14J32, 14J45
Published electronically: July 28, 2003
MathSciNet review: 1997590
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The main purpose of this paper is to introduce a new approach to study families of nodal curves on projective threefolds. Precisely, given a smooth projective threefold $X$, a rank-two vector bundle $\mathcal{E}$ on $X$, and integers $k\geq 0$, $\delta >0 $, denote by ${\mathcal{V}}_{\delta} ({\mathcal{E}} (k))$ the subscheme of ${\mathbb{P}}(H^0({\mathcal{E}}(k)))$ parametrizing global sections of ${\mathcal{E}}(k)$ whose zero-loci are irreducible $\delta$-nodal curves on $X$. We present a new cohomological description of the tangent space $T_{[s]}({\mathcal{V}}_{\delta} ({\mathcal{E}} (k)))$ at a point $[s]\in {\mathcal{V}}_{\delta} ({\mathcal{E}} (k))$. This description enables us to determine effective and uniform upper bounds for $\delta$, which are linear polynomials in $k$, such that the family ${\mathcal{V}}_{\delta} ({\mathcal{E}} (k))$ is smooth and of the expected dimension (regular, for short). The almost sharpness of our bounds is shown by some interesting examples. Furthermore, when $X$ is assumed to be a Fano or a Calabi-Yau threefold, we study in detail the regularity property of a point $[s] \in {\mathcal{V}}_{\delta} ({\mathcal{E}} (k))$related to the postulation of the nodes of its zero-locus $C = V(s) \subset X$. Roughly speaking, when the nodes of $C$ are assumed to be in general position either on $X$, or on an irreducible divisor of $X$ having at worst log-terminal singularities or to lie on a l.c.i. and subcanonical curve in $X$, we find upper bounds on $\delta$ which are, respectively, cubic, quadratic and linear polynomials in $k$ ensuring the regularity of ${\mathcal{V}}_{\delta} ({\mathcal{E}} (k))$ at $[s]$. Finally, when $X= \mathbb{P}^3$, we also discuss some interesting geometric properties of the curves given by sections parametrized by ${\mathcal{V}}_{\delta} ({\mathcal{E}} \otimes \mathcal{O}_X(k))$.

References [Enhancements On Off] (What's this?)

  • 1. Ballico E., Chiantini L., A look into the Severi varieties of curves in higher codimension. Dedicated to the memory of Fernando Serrano, Collect. Math., 49 (1998), no. 2-3, 191-201. MR 2000h:14025
  • 2. Barth W., Peters C., Van de Ven A., Compact Complex Surfaces, Springer, Berlin, 1984. MR 86c:32026
  • 3. Beltrametti M., Sommese A.J., Zero cycles and $k$-th order embeddings of smooth projective surfaces (with an appendix by L. Göttsche), in Problems in the theory of surfaces and their classifications (F. Catanese, C. Ciliberto, M. Cornalba, eds.), Sympos. Math., 32, Accademic Press, London, 1991, 33-48. MR 95d:14005
  • 4. Caporaso L., Harris J., Counting plane curves of any genus, Invent. Math., 131 (1998), 345-392. MR 99i:14064
  • 5. Chiantini L., On $4$-generated bundles and directly linked subcanonical curves, J. Algebra, 99 (1986), 239-262. MR 87g:14027
  • 6. Chiantini L., Ciliberto C., On the Severi varieties of surfaces in $\mathbb{P}^3$, J. Algebraic Geom., 8 (1999), 67-83. MR 2000f:14082
  • 7. Chiantini L., Lopez A. F., Focal loci of families and the genus of curves on surfaces, Proc. Amer. Math. Soc., 127 (1999), no.12, 3451-3459. MR 2000e:14057
  • 8. Chiantini L., Madonna C., ACM bundles on a general quintic threefold, preprint math.AG/0110102v1 (2001).
  • 9. Chiantini L., Sernesi E., Nodal curves on surfaces of general type, Math. Ann., 307 (1997), 41-56. MR 98b:14026
  • 10. de Cataldo, M.A.A., Effective nonvanishing, effective global generation, Ann. Inst. Fourier (Grenoble), 48 (1998), no. 5, 1359-1378. MR 99m:14007
  • 11. Demailly J.P., Singular Hermitian metrics on positive line bundles, in Complex Algebraic Varieties, Proc. 1990, Bayreuth, Lectures Notes in Math., 1507, Springer, Berlin, 1992, 87-104. MR 93g:32044
  • 12. Ein L., Küchle O. $\&$ Lazarsfeld R., Local positivity of ample line bundles, J. Differential Geom., 42 (1995), no. 2, 193-219. MR 96m:14007
  • 13. Flamini F., Families of nodal curves on projective surfaces, Ph.D thesis, Consortium Universities of Rome ``La Sapienza" and ``Roma Tre", (2000). Available on$_{-}$ricerca.html
  • 14. Flamini F., Moduli of nodal curves on smooth surfaces of general type, J. Algebraic Geom., 11 (2002), no. 4, 725-760.
  • 15. Friedman R., Algebraic surfaces and holomorphic vector bundles, Springer-Verlag, New York, 1998. MR 99c:14056
  • 16. Greco, S., Remarks on the postulation of zero-dimensional subschemes of projective space, Math. Ann., 284 (1989), no.2, 343-351. MR 90f:14002
  • 17. Greuel G.M., Lossen C., Shustin E., Geometry of families of nodal curves on the blown-up projective plane, Trans. Amer. Math. Soc., 350 (1998), no.1, 251-274. MR 98j:14034
  • 18. Harris J., On the Severi problem, Invent. Math., 84 (1986), 445-461. MR 87f:14012
  • 19. Hartshorne R., Ample Subvarieties of Algebraic Varieties, Springer LNM, 156, Springer-Verlag, Berlin, 1970. MR 44:211
  • 20. Hartshorne R., Algebraic Geometry (GTM No. 52), Springer-Verlag, New York - Heidelberg, 1977. MR 57:3116
  • 21. Hartshorne R., Generalized divisors on Gorenstein schemes, K-Theory, 8 (1994), 287-339. MR 95k:14008
  • 22. Horrocks G., Mumford D., A rank-two vector bundle on ${\mathbb P}^4$ with 15,000 symmetries, Topology, 12 (1973), 63-81. MR 52:3164
  • 23. Kawachi T., Masek V., Reider-type theorems on normal surfaces, J. Algebraic Geom., 7 (1998), 239-249. MR 99f:14040
  • 24. Küchle O., Multiple point Seshadri constants and the dimension of adjoint linear series, Ann. Inst. Fourier (Grenoble), 46 (1996), no. 1, 63-71. MR 97d:14010
  • 25. Okonek C., Schneider M., Spindler H., Vector bundles on complex projective spaces, Progress in Mathematics, 3, Boston-Basel-Stuttgart, Birkhäuser, 1980. MR 81b:14001
  • 26. Lazarsfeld R., Rao P., Linkage of general curves of large degree, in Algebraic Geometry - Open Problems (Ravello 1982), Lecture Notes in Math., 997, Springer, Berlin 1983, 267-289. MR 85d:14043
  • 27. Lichtenbaum S. Schlessinger M., The cotangent complex of a morphism, Trans. Amer. Math. Soc., 128 (1967), 41-70. MR 35:237
  • 28. Miyaoka Y., Peternell T., Geometry of higher dimensional algebraic varieties, DMV-Seminar, Bd. 26, Birkhäuser, Basel, 1997. MR 98g:14001
  • 29. Ran Z., On nodal plane curves, Invent. Math., 86 (1986), 529-534. MR 87j:14039
  • 30. Rao A.P., Liaison among curves in $\mathbb{P}^3$, Invent. Math., 50 (1979), 205-217. MR 80e:14023
  • 31. Reider I., Vector bundles of rank 2 and linear systems on algebraic surfaces, Ann. of Math. (2), 127 (1988), 309-316. MR 89e:14038
  • 32. Sernesi E., On the existence of certain families of curves, Invent. Math., 75 (1984), 25-57. MR 85e:14035
  • 33. Severi F., Vorlesungen über algebraische Geometrie, Teubner, Leipzig, 1921. MR 39:6880 (reprint)
  • 34. Shiffman B., Sommese A.J., Vanishing Theorems on Complex Manifolds, Progress in Mathematics, 56, Boston-Basel-Stuttgart, Birkhäuser, 1985. MR 86h:32048
  • 35. Szpiro L., Lectures on equations defining space curves, TATA Institute of fundamental research, Bombay, Springer, 1979. MR 82d:14017
  • 36. Xu G., Subvarieties of general hypersurfaces in projective space, J. Differential Geom., 39 (1994), 139-172. MR 95d:14043

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 14H10, 14J60, 14J30, 14J32, 14J45

Retrieve articles in all journals with MSC (2000): 14H10, 14J60, 14J30, 14J32, 14J45

Additional Information

Flaminio Flamini
Affiliation: Dipartimento di Matematica, Universitá degli Studi “Roma Tre", Largo San Leonardo Murialdo, 1 - 00146 Roma, Italy
Address at time of publication: Dipartimento di Matematica, Universitá degli Studi di L’Aquila, Via Vetoio-Loc. Coppito, 67010 L’Aquila, Italy

Keywords: Families of nodal curves, postulation of nodes, projective threefolds
Received by editor(s): June 25, 2002
Published electronically: July 28, 2003
Additional Notes: The author is a member of Cofin GVA, EAGER and GNSAGA-INdAM
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society